Allergic reactions part 2
By Dr Nigel Stollery
By Dr Nigel Stollery
Angiooedema is a subcutaneous extension of urticaria, resulting in deep swelling within sites such as the eyelids, lips, mucous membranes and airway. Around 2-4% of the population will develop urticaria, of whom 50% will also develop angiooedema.1
In 0.4% of cases, angiooedema results from a hereditary autosomal dominant condition caused by a deficiency of C1 esterase inhibitor, but in the majority of cases the cause is unknown.2
In very severe cases, the condition can be fatal. These patients should be treated with im adrenaline, although in one study more than 27% of patients with hereditary angiooedema reported that this was ineffective.3
Penicillin allergy has a reported prevalence of 1-10% in the UK population.4 In the majority of cases it presents as a skin reaction. Anaphylaxis is rare, occurring in only 0.01% of patients, and is fatal in 10% of these cases. Reactions are more common when the drug is administered by injection.
In many cases, rashes attributed to penicillin allergy will in fact be non-specific viral reactions. Patients may also assume diarrhoea and thrush are signs of penicillin allergy.
Phytophotodermatitis is a photosensitive skin reaction induced by exposure to psoralens produced by certain plants. The reaction usually occurs within 24-48 hours of exposure and will often produce an odd, linear pattern on the skin corresponding to the area of contact with the plant, typically on the hands, forearms and legs, as shown in the picture.
Common plants that can cause a reaction include celery, giant hogweed, angelica, parsnip, fennel, dill, anise, parsley, lime, lemon, rue, fig, mustard, scurf pea and chrysanthemum.
Perfume-induced berloque dermatitis is a specific form of phytophotodermatitis, with the rash occurring on areas where the perfume has been applied.
Eye drop allergy
Allergic reactions to eye drops are unusual, and are most commonly caused by antibiotic eye drops containing chloramphenicol or fusidic acid.
Eye drop allergy should be suspected in patients whose symptoms worsen after starting eye drop therapy. There may be allergic conjunctivitis and the skin below the eye may also be affected, as the drops run down the face after application.
Nickel is one of the most common causes of contact dermatitis and is often found in cheap jewellery, jeans studs, bra fasteners and keys.
Careful examination of the distribution of the rash will usually aid diagnosis but formal patch testing can be used for confirmation.
A study involving 112 patients showed that in 39% of cases a nickel-free diet (ie no chocolate, nuts, beans and porridge oats) resulted in effective control of symptoms of chronic urticaria, atopic dermatitis and generalised pruritus.5
Adhesive plaster allergy
Apparent reactions to adhesive plasters are common. Reactions typically present as a red, inflamed and pruritic rash affecting a clearly defined area where the adhesive plaster has made contact with the skin.
Unlike latex allergy, which is caused by a histamine-mediated type I hypersensitivity reaction, true adhesive plaster allergy is a type IV reaction. Adhesive plaster allergy can be confirmed by formal patch testing, although this is not usually required.
Applying an adhesive plaster repeatedly to the same area of skin for a prolonged period may cause irritant dermatitis. Irritant reactions do not recur with further exposure and can occur in any patient.Author
Dr Nigel A Stollery
MB BS DPD
GP, Kibworth, Leicestershire and clinical assistant in dermatology, Leicester Royal Infirmary